Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Wilmington, NC

June 16, 2001Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 16, 2001, 3:50 PM EDT for Brunswick County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 3:50 PM EDT (19:50 UTC)
Expired
Jun 16, 2001, 4:30 PM EDT
In force
40 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 161950
SVRILM
NCC019-162030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  WINNABOW...OR ABOUT 8 MILES SOUTH OF LELAND...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINNABOW AT 410 PM EDT
   BOLIVIA AT 430 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

DCH/RN

LAT...LON 3405 7796 3423 7796 3421 7830 3402 7830

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:34 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 16, 2:34 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
234 PM EDT SAT JUN 16 2001

A COLD FRONT ASSOCIATED WITH AN UPPER TROUGH PUSHING THROUGH THE
GREAT LAKES WILL MOVE THROUGH THE AREA TONIGHT...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS THIS EVENING.  AS THE REMNANTS OF
ALLISON AND THE FRONT MOVE OUT TO SEA ON SUNDAY...HIGH PRESSURE WILL
BUILD INTO THE AREA BRINGING FAIR WEATHER THROUGH THE MIDDLE OF THE
WEEK.

MECHANISMS FOR LIFT ARENT TOO IMPRESSIVE TONIGHT AS CONVERGENCE
ALONG THE FRONT LOOKS TO BE LIMITED.  HOWEVER...WITH CONVECTION
ALREADY POPPING IN CONFLUENT W-NW FLOW IN THE WAKE OF ALLISON...WILL
GO WITH CHC POPS FOR TONIGHT AS THE ATMOSPHERE IS RATHER UNSTABLE.
NO POPS...OTHER THAN 10 PERCENT FOR POTENTIAL SEA BREEZE ACTION
BEYOND TONIGHT.

IN THE EXTENDED...NEXT CHANCE OF PRECIP LOOKS TO BE WITH A COLD
FRONT WHICH IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY.

CWF: LIGHT W-SW WINDS ARE EXPECTED TO BECOME NORTH AROUND DAYBREAK
SUN. N WINDS SUN SHOULD BECOME NE LATE AND CONTINUE INTO MON.

PRELIMINARY NUMBERS:
FCSTID = 31
ILM   71  88  68  88 /  40  10   0  10
LBT   70  90  68  89 /  40  10   0   0
FLO   70  90  68  89 /  40  10   0   0
MYR   71  88  68  88 /  40  10   0  10

.ILM...
NC...NONE.
SC...NONE.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:44 PM EDTFlash Flood WarningILMBladen, Robeson106 min
Jun 15, 10:08 PM EDTTornado WarningILMBladen37 min
Jun 16, 5:24 PM EDTSevere Thunderstorm WarningILMRobeson51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.